Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

July 12, 2016Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 12, 2016, 3:08 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 3:08 PM EDT (19:08 UTC)
Expired
Jul 12, 2016, 3:45 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS81 KRNK 121908
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE JUL 12 2016
 
VAZ019-020-WVZ507-121945-
BATH-ALLEGHANY-EASTERN GREENBRIER-
308 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT 
SOUTHWESTERN BATH...NORTHEASTERN CITY OF COVINGTON...NORTHEASTERN
ALLEGHANY AND EAST CENTRAL GREENBRIER COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS OVER NATURAL WELL...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
NEOLA...
AND WARM SPRINGS. 

A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE AREAS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3813 7977 3780 7966 3779 7978 3780 7982
      3779 7983 3777 8010 3796 8017
TIME...MOT...LOC 1908Z 239DEG 16KT 3790 8000 
$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 2:25 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 12, 2:25 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
225 PM EDT TUE JUL 12 2016

.SYNOPSIS...
A warm front will lift north into the region today before
dissipating overnight. This will allow for a return of higher
humidity and scattered afternoon and evening thunderstorms into
midweek. The next cold front that will bring a better chance for
showers and storms will arrive late Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Tuesday...

Morning RNK/GSO soundings were moist, the RNK 12Z/8AM RAOB now
indicating PW values of 1.50 (compared to 1.20 from last evening
and 0.90 24 hours ago). Both soundings Modified surface
temperature of 82/RNK and 87/GSO yield SBCAPE of 1900/RNK and
2270/GSO J/KG. This in combination with upward vertical motion
(uvm) from surface warm front lifting north through forecast area
and orographic uvm will result in scattered to numerous
showers/thunderstorms this afternoon and evening. The Hourly
Rapid Refresh model (HRRR) suggests initiation over mountains
early afternoon then east into piedmont for the late afternoon and
evening. Mean wind is about 6 m/s(12kts), just enough to keep
activity moving but still promoting enough residence time to allow
for localized 1.0+ inch amounts. Uniform winds aloft, mainly from
the WSW (250 Deg), suggest some clustering/banding of the activity
thus can't rule out pulse downburst/wet microburst, however larger
scale severe weather threat mitigated by little shear and lack of
dry air aloft.

Temperatures this afternoon will be close to the seasonal norm
with highs in the 80s. Dewpoints however, will tease 70 and make
it rather uncomfortable for outdoor activities.

Residual upper system to the west (associated with large cluster
showers/storms over central KY) will open up and push into the
region from the west overnight. This could tend to keep deeper
convection going overnight despite loss of daytime heating. This
is more in line with the latest Nam with the GFS looking too wet,
while the new EC basically loses coverage early this evening which
appears too dry given such a moist environment and outflow around.
This supports a continued period of likely pops mainly north/west
this evening with coverage tapering to chance or isolated pops
from southwest to northeast overnight as the wave aloft lifts
across. Should again be quite warm/muggy with lows mostly 60s per
rain cooled air, but possibly staying in the 70s in spots where
earlier showers are less and clouds persist.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 415 AM EDT Tuesday...

Weak closed upper low will continue to lift northeast toward the
northern Mid-Atlantic region Wednesday and be absorbed into the
mean flow. Warm front will lift north toward the MD/PA border by
afternoon. Best dynamics will reside near the boundary and be
lifting north with time. This will place the best chance for
showers/thunderstorms north of I-64 by afternoon. By afternoon,
the entire forecast area will be solidly in the warm sector with
PWATS in the 1.7 to 2.0 inch range. Differential heating will
continue to lead to scattered showers and thunderstorms with an
uptick in coverage during afternoon heating. Severe weather
parameters are lack luster and SPC currently only has the area in
general thunder. Main concern will again be locally heavy rainfall
given the tropical air mass in place.

On Thursday, the westerlies begin to strengthen and shift slightly
south of 40 deg. latitude as a broad upper low shifts from
central Canada toward eastern Canada. A weak cold front will move
into the Appalachians late in the day. Showers and thunderstorms
will accompany the front with just widely scattered popup type
activity in the warm, humid air mass residing ahead of the front.
However, frontal activity could reach the western part of the CWA
late in the afternoon or evening. This activity will likely
diminish considerably during the evening, but linger in the form
of scattered showers and isolated thunderstorms to near the Blue
Ridge overnight.

By Friday, the lingering frontal boundary is expected to wash out
across the Piedmont as a stronger upstream short wave moves out
of the Central Plains. This disturbance has been indicated for
several days by the ECMWF and now the GFS is on board with this as
well. The short wave will reach the CWA Friday afternoon/evening
during peak heating and will likely trigger widespread showers and
thunderstorms. Looking through the week, this time frame would
appear to offer the best chance for strong to severe thunderstorms
and heavy rainfall. However, severe weather parameters remain
rather lackluster even within this period, but given the
relatively stronger dynamics in place, it certainly appears that
some could not be ruled out, especially given the optimal timing
of the disturbance's arrival coinciding with diurnal heating.

Temperatures remain on the warm side all week as 850mb temps
continue to hover around +20C all week. The high PWAT/RH values
will result in min temps most notably above normal ranging from
the 60s mountains to the lower 70s Piedmont. Max temps will remain
mostly in the 80s west to the lower 90s Piedmont. Thus, we should
continue to be able to escape the need for any heat advisories.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 430 AM EDT Tuesday...

An active pattern remains over the CWA through early next week
with the southern edge of the westerlies continuing to impinge on
the region. Weak short waves remain embedded in this flow, each
will act on the warm, humid air mass in place to support showers
and thunderstorms. The next one of significance is slated to
track across the region Sunday. Thereafter, the models continue to
insist on a mammoth 600dm ridge developing across the Central
Plains mid part of next week, but leaves our region on the eastern
periphery of such and thus the continued threat of daily
convection.

Temperatures will remain just above seasonal normals through the
period, mainly low temps as a result of the very humid air mass in
place. The bigger question as this upper ridge builds and 850mb
temps rise above +20C later into next week, is will BCB finally
reach 90-degrees? It has now been four years since BCB reached or
exceeded 90-degrees. Given the high moisture content and the
location of the CWA on the eastern periphery of the upper ridge,
it is still questionable whether or not this value will be
reached.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Scattered to numerous showers/storms can be expected through the
afternoon and evening. Wind gusts vcnty of these showers may range
from 15-25 kts...stronger storm cells closer to 30 kts. Mean wind
is from the WSW at 15KTS...the showers slowly advecting east with
the mean wind. Scattered Showers/storms may persist through the
night tonight per upper level disturbance which will move out of
KY this evening and across WV overnight.

Very Moist nature of airmass will likely result in night-time
fog/stratus pending late night clearing. Models insist on
considerable mid/upper level cloudiness overnight...but any
clearing may result in sct-bkn layer of stratus...esp where it
rains this evening.

Will continue to advertise MVFR Cigs/Vsbys with showers and
thunderstorms where confidence is high. Will also advertise late
night fog and potential for stratus with widespread MVFR and local
IFR-LIFR lingering through mid-morning Wednesday.

Extended aviation discussion...

summertime shower/thundershower weather pattern will continue
Wednesday and Thursday. On Thursday, an upper trough will sweep
through the Great Lakes region, dragging a weak cold front toward
the Appalachians. Expect organized MVFR/IFR thunderstorms upstream
to make inroads toward the mountains. The front will cross the
area on Thursday night or Friday with scattered to numerous
showers and thunderstorms into Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...PM/JH
SHORT TERM...RAB
LONG TERM...PM/RAB
AVIATION...PM
Hazardous weather outlook, Jul 12, 5:19 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT TUE JUL 12 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
519 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO
LOCALIZED FLOODING...WILL BE POSSIBLE WITH THE HEAVIER...SLOWER
MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MOST NUMEROUS
DURING THE AFTERNOONS AND EVENINGS. THUNDERSTORMS ARE EXPECTED TO
BE MOST NUMEROUS FRIDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE POSSIBLE WITH THE HEAVIER THUNDERSTORMS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Jul 12, 2:07 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT TUE JUL 12 2016

VAZ018-022-121830-
CRAIG-ROANOKE-
207 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
CRAIG AND NORTHWESTERN ROANOKE COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS OVER SIMMONSVILLE...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
PAINT BANK...
CATAWBA...
SINKING CREEK...
AND CRAIG SPRINGS.

A VERY HEAVY DOWNPOUR OF RAIN IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3763 8003 3755 7997 3742 8007 3739 8001
      3734 7998 3731 8026 3734 8027 3737 8033
      3732 8043 3742 8048 3749 8036 3751 8030
      3753 8028 3753 8032 3756 8033 3760 8026
      3763 8022 3762 8017 3760 8015 3766 8003
TIME...MOT...LOC 1805Z 247DEG 17KT 3738 8033

11
Special weather statement, Jul 12, 2:39 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUL 12 2016

VAZ022-121900-
ROANOKE-
239 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY...THE CITY OF
SALEM...AND THE CITY OF ROANOKE...

AT 235 PM EDT...A STRONG THUNDERSTORM WAS OVER GLENVAR...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BENT MOUNTAIN...
AND CATAWBA.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. KEEP IN MIND...LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM...SO SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE
UNTIL THE STORM HAS PASSED.

LAT...LON 3741 8006 3732 7986 3730 7984 3727 7986
      3723 7984 3721 7988 3716 7991 3714 7996
      3715 8000 3717 8001 3717 8003 3716 8009
      3712 8012 3711 8017 3723 8019 3730 8026
      3734 8026 3738 8020 3738 8015 3742 8007
TIME...MOT...LOC 1836Z 256DEG 15KT 3726 8018

PM
Special weather statement, Jul 12, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE JUL 12 2016

VAZ019-020-WVZ507-121945-
BATH-ALLEGHANY-EASTERN GREENBRIER-
308 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BATH...NORTHEASTERN CITY OF COVINGTON...NORTHEASTERN
ALLEGHANY AND EAST CENTRAL GREENBRIER COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS OVER NATURAL WELL...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
NEOLA...
AND WARM SPRINGS.

A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE AREAS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3813 7977 3780 7966 3779 7978 3780 7982
      3779 7983 3777 8010 3796 8017
TIME...MOT...LOC 1908Z 239DEG 16KT 3790 8000

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:24 PM EDTSpecial Weather StatementRNKPatrick51 min
Jul 11, 10:19 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Jul 12, 2:07 PM EDTSpecial Weather StatementRNKCraig, Roanoke23 min
Jul 12, 2:39 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem21 min
Jul 12, 3:14 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem46 min
Jul 12, 3:22 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Jul 12, 4:28 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg62 min
Jul 12, 5:11 PM EDTSpecial Weather StatementRNKCampbell49 min
Jul 12, 5:16 PM EDTAreal Flood AdvisoryRNKCarroll6 hr
Jul 12, 5:28 PM EDTSpecial Weather StatementRNKCity of Lynchburg47 min
Jul 12, 6:15 PM EDTSpecial Weather StatementRNKCampbell45 min
Jul 12, 6:26 PM EDTSpecial Weather StatementRNKBland, Giles, Grayson, Pulaski, Wythe, City of Galax64 min
Jul 12, 6:36 PM EDTSpecial Weather StatementRNKHalifax39 min
Jul 12, 6:57 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville21 min
Jul 12, 7:23 PM EDTSpecial Weather StatementRNKBuckingham37 min
Jul 12, 7:33 PM EDTSpecial Weather StatementRNKHalifax57 min
Jul 12, 7:40 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington65 min
Jul 11, 8:34 PM EDTSpecial Weather StatementRNKCaswell41 min
Jul 11, 9:17 PM EDTSpecial Weather StatementRNKRockingham43 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.